Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
166 Doctors are Online

Why do I get a pulsating sensation in the upper neck when I sleep ?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 157 Questions
Why do I get an annoying pulsating sensation in upper neck area when I lay down to sleep. I do take three blood pressure medicienes (tekturna-300mg, metoprolol-100mg, losartin-100mg, hydrazaline-100mg, asprin-81mg, potassium-500mg, ferosumeide-80mg, Also, insulin 120 units for diabetes.
Posted Thu, 19 Apr 2012 in Hypertension and Heart Disease
Answered by Dr. Sunil.N 2 hours later
Hi ,

Thanks for your query.

Annoying pulsating sensation in the upper neck area can be caused due to the following causes:
1)Most commonly it is seen with Anxiety.
2)Tachycardia(an increase in the normal heart rate above 100 beats per minute) associated with high Blood pressure since you are already on medications routine check up of BP should be done
3)Irregular heart beats.
4) Heart conditions like Aortic stenosis and aortic regurgitation which happens because of the narrowing/widening of the aortic valve in the heart.

The above conditions can only be differentiated by the clinical examinations which includes checking for the BP, Physical examination and a detailed cardiovascular examination.

A few basic test can be done to confirm the clinical findings like ECG , 2D ECHO.

I Suggest you to visit your treating doctor for the clinical examination and for the test .

Hope I have answered your query. If you have any follow up queries I will be available to answer them.

Above answer was peer-reviewed by
Follow-up: Why do I get a pulsating sensation in the upper neck when I sleep ? 18 hours later
Your answer is very helpful and I have follow up questions about my BP and fluid retention. Last July I was dxd with CHF. I was bloated from my feet to my face. I do not have any chest pains or shortness of breath but my legs, feet and torso swell. My BP runs high which doctors tell me is the result of the fluid in my legs. What is the best course of treatment for my BP? Am I putting myself at risk for a heart attack by taking all these medications? Are the BP meds defeated by the fluid retention?
Answered by Dr. Sunil.N 7 hours later
Hi again,

Thanks for your follow up query.

You are on right treatment plan, you need to be treated for the CHF(congestive heart failure) and the high blood pressure together.

As you are already on Tab.losarten-100mg and metoprolol these drugs will improve your symptoms due to CHF and other remaining drugs directly helps in reducing the high BP and indirectly helps in improving CHF symptoms. So continue with the same treatment.

These medications infact reduces the risk of future cardiac problems rather than increasing it.

BP medications will decrease the pace of the progress of the disease- CHF, excess of the fluid retained inside the body will eventually decreases as the progression of the disease is halted by these drugs. So a frequent check ups is must for monitoring your BP.

Hope this answers your query.

Wish you speedy recovery.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor